January 1, 2008


EIN Reports Problems with Vancomycin Levels


Several members of IDSA’s Emerging Infections Network have observed patients with blood levels of vancomycin that were unusually low for the dose they were given.

A member in California posted the initial observation to the network. “I thought it was just a fluke until, unprompted, my associate mentioned she seemed to be encountering the same thing,” the member noted. “Has anyone else run in to this? Is there a problem with some of the vanco?”

Members in Florida, Iowa, and New Jersey had similar experiences. “We reported this to our pharmacy,” the New Jersey member wrote, “and they determined potential lack of uniformity [in] how the vanco is being mixed (vials sent to floors, nurses drawing it up), so they are mixing it in our pharmacy now. If that does not solve the problem then there could very well be a problem with the product.”

The Texas member also had problems, and wondered “if the generic vancomycin we are using is actually in the vials at the stated concentration. “Human error may be responsible some of the time.” For example, the member noted one instance when a test of the residual fluid in the IV bag showed the vancomycin had not been added. The phenomenon seems random, though: “Sometimes we will go 3 to 4 weeks without any odd values, and then they go all over the place,” both high and low.

A member in Singapore said “an occasional patient” had unexpectedly low vancomycin levels, but added, “I suspect it has more to do with renal clearance than the vancomycin.” A member in Oregon also “chalked it up to individual variation in metabolism.”

A member in Minnesota asked, “Might erroneous lab values or interfering substances be part of the ‘problem?’” Others suggested mechanical issues. “We had a problem some time ago with the programmable pumps not delivering the complete infusion of vancomycin,” a Missouri member wrote. “This often occurred on the evening/night dose when the nurses did not want to turn on the light to wake up the patient, and did not realize that the infusion was incomplete.”

“This is one reason I always order a peak with my trough,” commented a member in Illinois. “The confirmation helps.”

Several members also noted anecdotally an increase in “red man syndrome.”

A North Carolina member suggested those who have observed problems report them to the Food and Drug Administration’s MedWatch program at http://www.fda.gov/medwatch/. “I have used Medwatch to report adverse events,” the member said.  “It is a simple process.”

“Also, it would be appropriate to report this concern to the manufacturer of your particular generic vancomycin preparation,” the member added.

< Previous Article | Next Article >

Adult and Adolescent HIV Treatment Guidelines Updated
IDSA Publishes Updated Guidelines on Aspergillus
CDC Releases Updated Immunization Schedule
Drug Approvals, Shortages, Recalls, Adverse Events
EIN Reports Problems with Vancomycin Levels
In the IDSA Journals
Outbreaks and Bioemergencies
Developing a Research Agenda for HIV and Aging
First Annual IDSA Fellows’ In-Training Exam June 3 and 4
New Resources for State and Regional Societies
CDC Finds Low Rates of Adult Immunization
IDSA Advocacy Update
New Law Requires Free Access to NIH-funded Research
Members on the Move
Welcome, New IDSA Members!
WHO Promotes Community Health Workers for HIV/AIDS Care
Search Back Issues
Forward this Issue
Print-Friendly Version

© Copyright IDSA 2008 Infectious Diseases Society of America 1300 Wilson Boulevard, Suite 300 Arlington, VA 22209 info@idsociety.org

Home Page Education & Training Resources Practice Guidelines Journals & Publications Policy & Advocacy Meetings About IDSA